Mesalazine (5-aminosalicylic acid) induced chronic hepatitis.

Détails

ID Serval
serval:BIB_5ECCE7089CEE
Type
Article: article d'un périodique ou d'un magazine.
Sous-type
Etude de cas (case report): rapporte une observation et la commente brièvement.
Collection
Publications
Titre
Mesalazine (5-aminosalicylic acid) induced chronic hepatitis.
Périodique
Gut
Auteur(s)
Deltenre P., Berson A., Marcellin P., Degott C., Biour M., Pessayre D.
ISSN
0017-5749 (Print)
ISSN-L
0017-5749
Statut éditorial
Publié
Date de publication
1999
Volume
44
Numéro
6
Pages
886-888
Langue
anglais
Notes
Publication types: Case Reports ; Journal Article ; Research Support, Non-U.S. Gov'tPublication Status: ppublish
Résumé
BACKGROUND: Treatment of ulcerative colitis or Crohn's disease with sulphasalazine causes several adverse effects, including hepatitis. Sulphasalazine is cleaved by colonic bacteria into 5-aminosalicylic acid and sulphapyridine. Received wisdom was that 5-aminosalicylic acid was topically active, whereas sulphapyridine was absorbed and caused immunoallergic side effects. Mesalazine, a slow release formulation of 5-aminosalicylic acid, was expected to be a safe alternative. However, several cases of acute hepatitis have been reported.
CASE REPORT: A 65 year old man had increased liver enzymes, anti-nuclear and anti-smooth muscle autoantibodies and IgG levels, and lesions of chronic hepatitis after 21 months of mesalazine treatment. Although liver dysfunction had been identified eight months earlier, simvastatin rather than mesalazine had been withdrawn, without any improvement. In contrast, liver enzyme and IgG levels became normal and autoantibodies disappeared after discontinuation of mesalazine administration.
CONCLUSION: Contrary to initial expectations, mesalazine can cause most of the sulphasalazine induced adverse effects, and hepatic side effects may be almost as frequent. When liver dysfunction occurs, mesalazine administration should be discontinued to avoid the development of chronic hepatitis and liver fibrosis.
Mots-clé
Aged, Anti-Inflammatory Agents, Non-Steroidal/adverse effects, Drug-Induced Liver Injury, Chronic/pathology, Humans, Liver/pathology, Male, Mesalamine/adverse effects
Pubmed
Web of science
Création de la notice
06/12/2013 11:30
Dernière modification de la notice
20/08/2019 15:16
Données d'usage